My 18-Year Old’s Bizarre Behavior on Prozac — (Survivor Stories)

To view original article click here

Survivor Story # 27


 “At no time…did any one mention Prozac’s side effects.”

My 18 year old son has been on Prozac for the last year and a half.

Initially, I brought him to a counselor for some mild anxiety he was experiencing (shyness in social situations, etc.) The counselor (a licensed MSW) prescribed Prozac, saying that it would greatly reduce Jeff’s anxiety. Indeed, after two weeks Jeff reported feeling better, being more relaxed in school and in social situations. Over the next 6 months or so, however, I began to notice some disturbing symptoms (excessive sleepiness at times and at other times extreme agitation along with an inability to concentrate on schoolwork).I told his family doctor, who suggested cutting his dose of Prozac, from 20 mg. to 10 mg. Shortly after this time, Jeff began to develop a severe drinking problem. He frequently came home so intoxicated that he could not stand and remembered nothing the next morning. His grades in school also started plummeting: during his senior year in high school, his grades went from B+ to failing. He was extremely agitated, anxious, unable to sit still or focus. At this point his counselors recommended that his Prozac be upped from 10 to 20 mg.

Things went from bad to worse-his drinking increased, he barely graduated from high school (he was on home study because he was exhibiting bizarre, sometimes threatening behavior in school, and was suspended). At no time during this period did any one mention Prozac’s side effects or the possibility that Jeff was having a serious reaction to this drug.

Finally, towards the end of summer ’99, when he picked up his prescription from the pharmacy, he read the label and noticed some of the possible side effects, pointing out to my husband and myself that these were the same things he’d been experiencing. We made a family decision to stop the Prozac, not realizing that the fun was just beginning. About a week after stopping the Prozac, Jeff began to have panic attacks (something he’d never experienced before). Along with the shaking, irregular heartbeat and anxiety, he experienced strange sensations in his head and a buzzing sound in his ears. We went to see his doctor, who didn’t make the connection-he sent him to a psychologist to treat the panic attacks, not suspecting that the problem might be Prozac withdrawal (nor did I). For the past 2 months, his symptoms have grown steadily worse: he’s been in the emergency room for severe headaches, has seen a neurologist, had many expensive tests, and been diagnosed with Migraine.

No one made the connection between his symptoms and the fact that he had stopped the Prozac abruptly (all doctors knew of his decision). It wasn’t until I saw Dr. Tracy on the Leeza show recently that I started to suspect that this might be the problem. Since then I’ve been researching Prozac on the internet and am amazed at the information I’m finding! I’ve spoken to Jeff’s doctor who was as surprised as I about these complications (I printed and mailed him lots of info.)I will order your book, as I want to know what I can do to help my son at this point apologize at the length of this e-mail, but I had to tell this story to someone.
Thank you.